Share Facebook
Crohn's Disease Forum » Your Story » Crohns causing hair loss?


11-21-2015, 09:45 AM   #1
Kancer
 
Kancer's Avatar
 
Join Date: Jun 2015

My Support Groups:
Crohns causing hair loss?

I have been losing hair recently. When I comb my hair or just shake my head, I see my hair on bed, couch, laptop.. literally everything.

I am not sure if Crohn's cause hair loss or if its simply due to ageing. (I am 19 btw). I was on prednisone for 5 months and have stopped for the last 4 months. I am on Pentasa 500mg X 4 a day.

I am not sure if Crohn's or the medication is causing the hair loss. The thing is I haven't noticed any bald spots yet but this had been going on for 3/4 months. The hair loss was barely severe before taking prednisone.

Please advise what I should do. I don't have an appointment till Feburary
11-21-2015, 10:03 AM   #2
Clash
Forum Monitor
 
Clash's Avatar
If your CD is active it can lead to malabsorption which can leave you vitamin deficient. Vitamin deficiencies can play a role in hair loss. Your GP should be able to run a panel to check vitamins b12, D, zinc, folic and so forth. That may be a good place to start.

Also browsing online I have seen hair thinning and loss as a rare side effect of pentasa. So the med could be playing a role.

Id get my vitamins checked to rule that out.
__________________
Clash
Mom to
C age 19
dx March 2012 CD

CURRENT MEDS: MTX injections, Stelara


Dx May 2014: JSpA
8/2014 ileocecectomy
9/2017 G tube

PAST MEDS: remicade, oral mtx, humira
11-22-2015, 06:38 PM   #3
David
Co-Founder
 
David's Avatar
 
Join Date: Feb 2006
Location: Naples, Florida
Welcome to the community. I agree with Clash, the first thing I would think of is vitamin or mineral deficiency. Definitely bring it up to your doctor.
__________________
It's good to be back
11-23-2015, 10:13 AM   #4
Tuff
Senior Member
 
Join Date: Feb 2013
Location: Ontario

My Support Groups:
I experienced hair loss after being on prednisone. It eventually grew back, but instead of poker straight, it grew back in wavy.
__________________
Inflammatory bowel disease may more than double the risk of a serious blood clot in the legs or lungs.
************************************************** ********************************************

Stelara, Warfarin, calcium, Vitamins B12, D.
Previously: 5-Asa, Cipro, Flagyl, Prednisone, Aza, Remicade.
Pulmonary Embolism, DVT's, osteopenia, Peripheral neuropathy.
11-23-2015, 10:40 AM   #5
Kancer
 
Kancer's Avatar
 
Join Date: Jun 2015

My Support Groups:
Nice to know it grows back. Hope thats the case for me too but is it normal for hair loss even after 3/4 months of stopping prednisone? It's just sad how people with Crohn's pretty much get a taste of every horrible things life has to offer. It gets frustrating
11-23-2015, 12:35 PM   #6
Tuff
Senior Member
 
Join Date: Feb 2013
Location: Ontario

My Support Groups:
Mention it to your doctor. There could be other causes.
Crohn's can be an overwhelming, awful disease with no glamor factor. My approach now is that I have resigned myself to whatever will come next. It's pointless to stress and worry about stuff. Just deal with it a day at a time.
As to the hair, I had mine cut short so that it wouldn't look so scraggly.
11-23-2015, 12:40 PM   #7
CrohnsChicago
Super Moderator
 
CrohnsChicago's Avatar
 
Join Date: Aug 2012
Location: Chicago, Illinois

My Support Groups:
Vitamin deficiency and medication side effects and even genetics can be contributing factors to hair loss.

I know I have a history of hair thinning in my family but in the past 4 years of pre-crohn's and post crohn's activity I've gone from a thick, curly head of hair to incredibly thin, brittle hair I have to now keep straightened because my the curls have changed and it now the spacing caused by my thin hair makes it look like I have bald patches in my scalp when I wear my hair curly.

The hair thinning progressed dramatically during the worst of my sickness and the start of my treatment plans. I talked to my doctor about it and while we both question how much is actually genetic and how much is influenced by illness...we did reduce my Asacol dosage and the thinning slowed down, my hair started to look slightly healthier.

There's no concrete answer for hair loss/hair thinning as it relates to crohn's but I would be valuable to check your medication side effects list, family history of hair loss/hair thinning and talk to your doctor. It's frustrating that at least for me only so much can be done about it because I need the medications I'm on to maintain remission but there are all sorts of sulfate-free, biotin-enhanced hair products out there as well as hair extensions, wigs, and hair growth treatment plans to explore to make up for it.
__________________
Crohn's-Colitis May 2012
Current Meds:
6-MP (100mg) / Asacol (4800mg)
Past Meds:
Prednisone/ Entocort / Flagyl
Current Supplements:
B12 Shot (1cc/mo) / Multivitamin / Vitamin D (1000iu) / Calcium (1200mg) / Omega 3 Fish Oil (4800mg)
Additional Info:
Anemia/Borderline Anemia - whole life
Generalized Anxiety Disorder - 2009 (Cognitive Behavioral Therapy, mindfulness meditation)

11-23-2015, 01:29 PM   #8
Charlotte.
Senior Member
 
Join Date: Nov 2014

My Support Groups:
Hi Kancer,

I seem to have it when I have vitamin and mineral deficiencies, it has decreased immensely since I added certain vitamins and minerals.
__________________
Crohn's Disease: diagnosed 2014 (at 24), symptoms for 10 years now
Enteropathic Arthritis, Sacroliitis, Osteopenia

Stelara; Uceris; Lansoprazole; Domperidone.

Previously: Remicade, Humira, Simponi, Azathioprine, Methotrexate, Sulfasalazine, Entocort, Uceris, Prednisolone, TPN, EEN, different alternative treatments.
11-25-2015, 11:18 AM   #9
David
Co-Founder
 
David's Avatar
 
Join Date: Feb 2006
Location: Naples, Florida
Hi Kancer,

I seem to have it when I have vitamin and mineral deficiencies, it has decreased immensely since I added certain vitamins and minerals.
Which specific vitamins and minerals did you add out of curiosity?
11-25-2015, 01:35 PM   #10
JoFowler
Senior Member
 
JoFowler's Avatar
 
Join Date: Nov 2012
Location: Dartmouth, Nova Scotia

My Support Groups:
Mention it to your doctor. There could be other causes.
Crohn's can be an overwhelming, awful disease with no glamor factor. My approach now is that I have resigned myself to whatever will come next. It's pointless to stress and worry about stuff. Just deal with it a day at a time.
As to the hair, I had mine cut short so that it wouldn't look so scraggly.
"No glamor factor" Ain't THAT the truth!!!
Reply

Crohn's Disease Forum » Your Story » Crohns causing hair loss?
Thread Tools


All times are GMT -5. The time now is 11:49 AM.
Copyright 2006-2017 Crohnsforum.com